Vomiting from too much pot is similar to cyclic vomiting syndrome

Excessive consumption of marijuana can lead to bouts of severe nausea and vomiting, which in medicalese is called cannabinoid hyperemesis syndrome (CHS). With many states legalizing medical and recreational marijuana, there has been an increase in ER visits and admissions to the hospital for severe vomiting. This is often misdiagnosed as cyclic vomiting syndrome (CVS), a condition which is more common in children than adults and is related to migraines. CVS, which is mentioned in a previous post, is often relieved by sumatriptan (Imitrex).

Unfortunately, people who overindulge in pot, do not realize that it is responsible for their symptoms and end up undergoing endoscopies, MRI scans and other procedures. Taking a hot shower is known to relieve pot-related vomiting, but hot shower also works for some patients with CVS, so this does not help in differentiating the two conditions. German researchers tried to find a reliable way to differentiate CHS and CVS and concluded that the only way to tell these apart is to completely stop marijuana. They do note that CHS can develop after years of using marijuana and that after marijuana use is stopped, it may take several days and up to a couple of months for symptoms to subside.

So far, we’ve prescribed medical marijuana to a couple of hundred patients with headaches, migraines, and nerve pain and have not seen such a problem. It is possible that the amount used for medicinal purposes is too small to cause CHS. The cost of medical marijuana is relatively high and could be preventing its overuse.

0 comments
Submit comment